Acute Metoclopramide Toxicity in Children
Keywords: Gastroenteritis, metoclopramide, vomiting, extrapyramidal symptoms
Vomiting is a common symptom in children and is usually treated with phenothiazines. A new dopamine antagonist, metoclopramide, considered relatively safe, is widely used as antiemetic. The development of extrapyramida symptoms is a well known manifestation of phenothiazine toxicity. During an epidemic of gastroenteritis, we encountered 18 patients who had received metoclopramide and developed extrapyramidal symptoms. All patients improved with diphenhydramine therapy. Our experience suggests that the development of extrapyramidal symptoms after intake of metoclopramide may not be uncommon.
Authors who publish with this journal agree to the following terms:
- Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
- Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
- Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work (See The Effect of Open Access).